Missouri, 2010

Hail and Damaging Winds in Missouri, September 18, 2010

September 18, 2010 · NWS SGF · 3 events in 1 county or zone

Thunderstorms associated with a convective complex over northern and central Missouri moved southeast into the region. The storms produced hail up to an inch and a half in diameter and downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms associated with a convective complex over northern and central Missouri moved southeast into the region. The storms produced hail up to an inch and a half in diameter and downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 18, 5:22 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 18, 5:22 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT SAT SEP 18 2010

...UPDATE TO AVIATION...

.DISCUSSION...

FOR THE 00Z TAFS FOR KSGF/KJLN/KBBG...VFR CONDITIONS PREVAIL
ACROSS THE AREA AT THIS TIME. A FRONTAL BOUNDARY IS CURRENTLY
LOCATED ROUGHLY ALONG THE I-70 CORRIDOR WITH THUNDERSTORMS
OCCURRING ALONG THE FRONT. IN ADDITION...THERE EXISTS A LOCAL AXIS OF
INSTABILITY ALONG A KRCM-KHFJ-KROG LINE THAT IS SETTING OFF MAINLY
SHOWERS AND AN ISOLATED THUNDERSTORM. HOWEVER...AS THIS ACTIVITY
MOVES OFF THE AXIS IT DISSIPATES RATHER QUICKLY.

EXPECT THE SHOWER AND THUNDERSTORM ACTIVITY LOCALLY TO ABATE
TOWARD SUNSET. ACTIVITY ALONG FRONTAL BOUNDARY COULD BECOME MORE
LINEAR LATER THIS EVENING...PER SPC DISCUSSION...AND MAY AFFECT
THE KAIZ AND KVIH AREAS.

OVERNIGHT...WITH LIGHT WINDS AND MOIST CONDITIONS PRESENT...EXPECT
TO SEE AREAS OF MVFR FOG TO DEVELOP ACROSS THE AREA FROM 06Z
ONWARD. ONCE FOG DISSIPATES AROUND 15Z...EXPECT VFR CONDITIONS
THROUGH THE REMAINDER OF THE PERIOD WITH LIGHT SOUTHEAST WINDS.

GAEDE

&&

.PREV DISCUSSION...
/ISSUED 249 PM CDT SAT SEP 18 2010/

MAIN FOCUS IN THE NEAR SHORT TERM WILL BE WITH CONVECTIVE
PRECIPITATION CHANCES AND SEVERE WEATHER CHANCES THROUGH THIS EVENING.

CU FIELD HAS DEVELOPED NICELY OVER THE PAST HOUR ACROSS WESTERN
MISSOURI AND SOUTH CENTRAL KANSAS. OUTFLOW BOUNDARY FROM PREVIOUS
CONVECTION HAS ALMOST STALLED ALONG THE NORTHERN CWA BORDER WITH
WELL DEFINED COLD FRONT LOCATED FROM CENTRAL INTO NORTHEAST KANSAS
AND ALONG THE I70 CORRIDOR IN MISSOURI. SURFACE MOISTURE AXIS WAS
LOCATED OVER EASTERN KANSAS INTO WESTERN MISSOURI. A COUPLE OF
RADAR ECHOES ALREADY STARTING TO SHOW UP ALONG THE COLD FRONT IN
NORTHEAST KANSAS AND ANOTHER ALONG THE OUTFLOW BOUNDARY JUST NORTH
OF OUR CWA IN HENRY COUNTY.

ML CAPES HAVE POOLED UP INTO THE 2500 TO 3000 J/KG RANGE ALONG THE
OUTFLOW BOUNDARY ACROSS NORTHERN CWA. WHILE WIND SHEAR REMAINS
FAIRLY WEAK...IT IS AROUND 30 KTS ALONG THE NORTHERN CWA SO COULD
SEE A HAIL THREAT WITH THE STORMS THAT DEVELOP. NORTHERN CWA HAS
RECENTLY BEEN INCLUDED IN A SEVERE THUNDERSTORM WATCH UNTIL 10 PM
CDT. IF THUNDERSTORM CLUSTERS CAN FORM...MOTION WOULD TAKE THE
CONVECTION MORE TO THE SOUTH INTO THE CWA. WOULD EXPECT ANY
CONVECTION TO WEAKEN WITH LOSS OF DAYTIME HEATING LATER THIS EVENING.

UPPER RIDGE BUILDS INTO THE AREA AND AMPLIFIES LATE SUNDAY INTO
MONDAY AND WILL LIKELY SEE DIMINISHED THUNDERSTORM CHANCES WITH
FRONTAL BOUNDARY SHIFTING TO THE NORTH. WARM TEMPERATURES ARE ALSO
EXPECTED WITH HIGHS CLIMBING BACK INTO THE UPPER 80S TO LOW 90S
FOR MOST LOCALES.

BETTER CHANCES OF RAIN WILL ARRIVE LATE IN THE WEEK AS A FRONTAL
BOUNDARY BEGINS TO PUSH THROUGH WITH UPPER RIDGE BUILDING BACK TO
OUR WEST AND TROUGH DEVELOPING OUT EAST.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 18, 11:57 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SAT SEP 18 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

THE LIGHTNING RISK IS LIMITED.
THE RISK FOR HAIL TO THE SIZE OF QUARTERS IS LIMITED.
THE RISK FOR THUNDERSTORM WIND GUSTS TO 60 MPH IS LIMITED.
THE FLOODING RISK IS LIMITED.

DISCUSSION...

INSTABILITY WAS INCREASING ACROSS WESTERN MISSOURI AND SOUTHEAST
KANSAS EARLY THIS AFTERNOON AS TEMPERATURES WARM INTO THE MID TO
UPPER 80S WITH DEW POINTS IN THE 70S. AN OUTFLOW BOUNDARY WILL
CONTINUE TO SHIFT SOUTH INTO CENTRAL MISSOURI THIS AFTERNOON INTO
THIS EVENING WHILE A FRONTAL BOUNDARY APPROACHES A MOISTURE AXIS
OVER EASTERN KANSAS FROM THE WEST.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING ACROSS CENTRAL AND FAR WESTERN
MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL TO THE
SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH.

IN ADDITION...ALREADY SATURATED SOILS OVER MUCH OF THE AREA WILL
PRESENT A LOCALIZED FLASH FLOODING RISK IF MULTIPLE STORMS MOVE
OVER THE SAME AREA.

PORTIONS OF THE OSAGE AND LITTLE OSAGE RIVERS WILL REMAIN IN
FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY...AND
AGAIN ON FRIDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST KANSAS...FAR
WESTERN MISSOURI AND CENTRAL MISSOURI THROUGH THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Pleasant Hill radar (KEAX), 89 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
September 18, 7:05 PM CST
Where
Benton County, 1.48 mi NNE of Ionia to 1.75 mi NE of Ionia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.500, -93.320

Multiple trees and power lines were reported down.

Hail, Benton

When
September 18, 7:10 PM CST
Where
Benton County, 2.34 mi SSW of Mora
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.490, -93.240

Large hail fell in generally rural areas.

Thunderstorm Wind, Benton

When
September 18, 7:42 PM CST
Where
Benton County, 0.69 mi S of Crockerville to 2.21 mi SE of Crockerville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.440, -93.100

A large tree was blown down and blocked a portion of the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255287, 255286, 255288.